Skip to content
Includes Expert Content
Menopause and oral contraceptives
avatar
debedwards17 posted:
I am 55 years old and on oral contraceptives because of a history of fibroids. They are low hormone. I am still having a regular menses, though it lasts only 2 or 3 days. Can the contraceptives be postponing menopause?
Reply
 
avatar
someonewhocares3 responded:
Oral contraceptives generally mask menopause. While on oral contraceptives, your menses aren't a true period since you don't ovulate while on OC's. Menses are merely hormone withdrawal bleeding. A hormone workup should tell if you're in menopause or not. This link explains the what and when of testing needed in the section "Changing from Oral Contraceptives to 'Traditional' Estrogen Therapy"-
http://www.aafp.org/afp/1998/1015/p1373.html

Hope this helps!
 
avatar
Mary Jane Minkin, MD responded:
Dear Debedwards17,
Oral contraceptives do not postpone menopause; the ovarian function declines as it normally would, birth control pills or not. However, the pill will keep you from experiencing the symptoms of menopause. The only way to find out exactly where you are in the menopause time frame is to go off of the pill, and see what happens over the next 4-6 weeks. If no period shows up, drawing a blood test for FSH and estradiol can be very helpful to figure out where you are.
Good luck,
Mary Jane
 
avatar
debedwards17 replied to someonewhocares3's response:
It does help, thanks
 
avatar
debedwards17 replied to Mary Jane Minkin, MD's response:
I also get migraines during my cycle. Is this due to hormone changes from the contraceptives or my period?
 
avatar
Mary Jane Minkin, MD replied to debedwards17's response:
Dear debedwards17,
the key question is when during your menstrual cycle your migraines occur. There are women, for example, who get totally non hormonal headaches; they appear any old time. For women who do get headaches during their periods: remember, estrogen blood levels are lowest when your period is beginning (for women not on the pill)) and when you are on the non hormonal containing placebo pills for women on the pill. So one trick that works quite well for many women: to take estrogen the week off the active hormone pills, or for women not on the pill, just to take some estrogen when you are getting your period (some of the best research done on this was by my professor Dr Phil Sarrel). I have seen the estrogen kick in for women with severe menstrual migraines within an hour (it is terrific when this happens.) So do speak with your health care provider about trying it.
Good luck,
Mary Jane


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Physical activity at midlifeExpert
Regular physical activity is a vital part of every midlife woman?s life, preserving physical and mental health and improving quality of ... More
Was this Helpful?
19 of 30 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website